Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2017, 10:21 PM CST for Franklin County, Tennessee. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2017, 10:21 PM CST (04:21 UTC)
- Expired
- Feb 24, 2017, 10:45 PM CST
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 33 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 10:30 PM CST | HAIL 0.5 | 6 Sw Winchester, TN | TWITTER REPORT OF DIME SIZED HAIL NEAR BELVIDERE. |
| Feb 24, 10:30 PM CST | HAIL 0.5 | Winchester, TN | . |
| Feb 24, 10:50 PM CST | TSTM WND DMG | 2 E Decherd, TN | 60 FOOT HAM RADIO TOWER DOWN. |
| Feb 24, 10:50 PM CST | HAIL 0.5 | 2 E Decherd, TN | DIME SIZED HAIL NEAR DECHERD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
037
WUUS54 KHUN 250421
SVRHUN
TNC051-250445-
/O.NEW.KHUN.SV.W.0005.170225T0421Z-170225T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1021 PM CST FRI FEB 24 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Franklin County in Middle Tennessee...
* Until 1045 PM CST
* At 1020 PM CST, a severe thunderstorm was located over Huntland, or
11 miles southwest of Winchester, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Monteagle, Huntland,
Tims Ford Lake, Sewanee, Maxwell and St. Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3531 8596
3522 8586 3515 8587 3501 8632 3513 8631
3515 8633 3515 8632 3516 8632 3535 8608
TIME...MOT...LOC 0420Z 240DEG 43KT 3510 8628
HAIL...1.00IN
WIND...<50MPH
$$
KTWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 8:53 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 24, 8:53 PM CST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 853 PM CST Fri Feb 24 2017 .NEAR TERM...(Tonight) Issued at 855 PM CST Fri Feb 24 2017 Currently tracking two lines of showers with some embedded thunderstorms. The first batch associated with the pre frontal trough is moving through NW AL while the secondary area, associated with the front itself, continues to drift through central MS. 00z soundings from OHX and BMX did show some moderate instability and generally favorable lapse rates to support a few strong thudnerstorms with an isolated severe thunderstorm through the rest of tonight. With any storm, we cannot rule out a damaging wind gust, brief heavy rainfall, and frequent cloud to ground lightning. With the line(s) of storms expected to shift out of the area after midnight, cooler air will begin to usher in with high pressure reestabiling over the area tomorrow. Current forecast is on track and only minor changes made. .SHORT TERM...(Saturday through Sunday) Issued at 305 PM CST Fri Feb 24 2017 A fairly pleasant weekend is in store across the TN Valley, especially compared to the last week or so. High pressure will build across the area on Saturday, keeping skies clear. However, the CAA will continue and high temps will only rise into the mid 50s. As the center of the surface highs moves through the area Saturday night, winds will become calm and skies will remain clear. So good radiational cooling conditions will send our overnight lows into the upper 20s across the majority of the area. Winds will shift to the south on Sunday as the high moves east of the area. Southerly flow will advect warm and moist air back towards the region and daytime highs on Sunday will be in the mid to upper 50s. .LONG TERM...(Sunday night through Thursday) Issued at 305 PM CST Fri Feb 24 2017 The extended starts off in an unsettled weather pattern leaving some chance of precip in the forecast until Wednesday night. A sfc high off the Atlantic coast will provide good return flow. Temps will remain above normal and moisture will advect into the region on Monday and Tuesday as a broad trough across the western half of the CONUS provides southwesterly flow aloft. A few disturbances will slide across the previously mentioned broad trough, and combine with a LLJ of 30-40kts on Monday morning, resulting in showers returning to the forecast. This activity will spread eastward throughout the day and linger into Tuesday with a few thunderstorms possible as well. Kept in a slight chance of thunder Monday afternoon/evening as soundings continue to show elevated CAPE but a persistent low-level cap throughout the day. As the upper-level trough shifts eastward on Tuesday, a sfc low develops in the Central Plains. As the low lifts NE into the Great Lakes on Wednesday, the associated cold front will move into the TN Valley. Disagreements continue between models with the timing of the cold front and QPF. The GFS had a faster arrival and more QPF than the ECMWF with this cold front. Leaned towards the ECMWF solution for this forecast package. Both agree that convection will occur ahead of the front and that stronger storms are possible Wednesday with low-level shear of 30-40kts, CAPE over 500 J/kg and steep lapse rates in the mid-layer. However, will have to see how the timing plays out with the cold front. After the cold front passes, cooler and drier air filters in. Temps will cool back to more seasonable values with highs in the upper 50s, overnight lows in the mid/upper 30s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 540 PM CST Fri Feb 24 2017 Main issue for the overnight period will be the exact timing and potential aviation impact from a line of showers and storms drifting into N. AL from the west. Decided to leave VCTS out of MSL as better thunderstorm chances exist east of the I 65 corridor, including HSV. Current forecast shows VCSH at MSL developing between now and around 2Z with VCTS pushing into HSV around 3Z. Any activity should diminish around 5Z with conditions improving throughout the day as winds veer toward the NW. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...73 LONG TERM...JMS AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 24, 2:41 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 241 PM CST Fri Feb 24 2017 ALZ001>010-016-TNZ076-096-097-251100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 241 PM CST Fri Feb 24 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A strong cold front will move across the region this evening and overnight, with a few storms possible by early evening in northwest Alabama. The coverage of storms will increase as the front moves eastward, with numerous storms expected along and east of Interstate 65. Strong to severe storms will be possible, with the main hazards being wind gusts up to 60 mph and hail up to one quarter inch in diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Several weak disturbances will cross the region early next week, bringing a low chance of thunderstorms on Monday and Tuesday. The coverage and intensity of storms is expected to increase from Tuesday night into Wednesday ahead of another strong cold front. Although there is still some uncertainty, an increased risk of strong to severe thunderstorms will exist with this system. Storms will end from northwest to southeast Wednesday evening. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible beginning late this afternoon for northwest Alabama.
In the hours before
Special weather statement, Feb 24, 8:16 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
816 PM CST FRI FEB 24 2017
ALZ001-002-004-005-250245-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
816 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 845 PM CST...
At 816 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Town Creek, or 14 miles east of Muscle Shoals,
moving northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Town Creek, Leighton, Anderson, Lester, Good Springs,
Cartwright, Coxey, Red Bank and Elgin.
LAT...LON 3500 8717 3487 8696 3460 8752 3467 8759
3500 8727
TIME...MOT...LOC 0216Z 232DEG 43KT 3476 8741
KTWSpecial weather statement, Feb 24, 8:33 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
833 PM CST FRI FEB 24 2017
ALZ001-005-250300-
Lauderdale AL-Limestone AL-
833 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 900 PM CST...
At 832 PM CST, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 17 miles west of Athens, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Ardmore, Elkmont, Anderson, Lester, Good Springs,
Cartwright, Holland Gin, Leggtown and Oliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8678 3498 8678 3476 8729 3487 8741
3500 8731
TIME...MOT...LOC 0232Z 225DEG 42KT 3489 8726
KTWSpecial weather statement, Feb 24, 8:55 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
855 PM CST FRI FEB 24 2017
ALZ005-006-TNZ096-250330-
Madison AL-Limestone AL-Lincoln TN-
855 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND WESTERN LINCOLN COUNTIES UNTIL 930 PM
CST...
At 854 PM CST, Doppler radar was tracking a line of strong
thunderstorms extending from just east of Lester in Alabama to just
east of Pulaski in Tennessee, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Ardmore, Harvest, Elkmont, Cartwright, Elkwood, Holland Gin,
Blanche, Leggtown and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3482 8671 3482 8715 3500 8711 3499 8684
3526 8683 3525 8675 3531 8668
TIME...MOT...LOC 0254Z 245DEG 35KT 3495 8709
KTWSpecial weather statement, Feb 24, 9:26 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
926 PM CST FRI FEB 24 2017
ALZ005-006-TNZ096-250400-
Madison AL-Limestone AL-Lincoln TN-
926 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 1000 PM
CST...
At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Hazel Green, Ardmore, Lincoln, Elkwood, Mimosa,
Blanche, Coldwater, Fisk and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3526 8642 3524 8642 3524 8643 3523 8642
3497 8640 3489 8690 3499 8686 3499 8684
3506 8684 3528 8645
TIME...MOT...LOC 0326Z 240DEG 34KT 3501 8676
KTWSpecial weather statement, Feb 24, 9:42 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
942 PM CST FRI FEB 24 2017
TNZ076-096-097-250415-
Franklin TN-Moore TN-Lincoln TN-
942 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE...SOUTHERN LINCOLN
AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 1015 PM CST...
At 942 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Lynchburg, Huntland, Tims Ford Lake, Lincoln, Hurdlow,
Maxwell, Mimosa, Smithland and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3535 8633 3510 8615 3499 8657 3499 8669
3509 8674
TIME...MOT...LOC 0342Z 241DEG 37KT 3507 8661
KTWSpecial weather statement, Feb 24, 10:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1014 PM CST FRI FEB 24 2017
TNZ076-096-097-250445-
Franklin TN-Moore TN-Lincoln TN-
1014 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...SOUTHEASTERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 1045 PM CST...
At 1014 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayetteville to 6 miles north of New
Market. Movement was northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Huntland, Tims
Ford Lake, Sewanee, Hurdlow and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3535 8616
3536 8616 3535 8606 3513 8589 3499 8628
3499 8649 3521 8656 3535 8637 3536 8633
3541 8629 3541 8626
TIME...MOT...LOC 0414Z 234DEG 45KT 3519 8654 3500 8643
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:55 PM CST | Special Weather Statement | HUN | Giles | 35 min |
| Feb 24, 9:26 PM CST | Special Weather Statement | HUN | Lincoln | 34 min |
| Feb 24, 9:42 PM CST | Special Weather Statement | HUN | Lincoln, Moore | 33 min |
| Feb 24, 10:14 PM CST | Special Weather Statement | HUN | Franklin, Moore | 31 min |
| Feb 24, 10:44 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 16 min |
| Feb 24, 10:56 PM CST | Special Weather Statement | HUN | Lincoln, Moore | 34 min |
| Feb 24, 11:42 PM CST | Special Weather Statement | HUN | Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.